NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 12, 3:00 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, May 12, 3:00 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Mon May 12 2025
.SYNOPSIS...
A slow moving upper low centered over the lower Mississippi
River Valley will drift northeast through the Mid South to the
central Appalachians through Wednesday, bringing wet and unsettled
weather to the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 236 PM Monday...
Latest observed rainfall totals show a few streaks of 1 to 2 inches
over portions of the southern Piedmont, western Sandhills, and
southern Coastal Plain. Thus far, any stronger convection that has
developed to our south has generally fizzled out with northward
extent after encountering more stable air. Looking at satellite
imagery this afternoon, however, there have been noticeable breaks
across the southern portions of central NC. As such, we are starting
to see a bit deeper convection bubble up along our NC/SC border. As
we continue into the later afternoon and evening hours, expect this
deeper convection to produce a bit better rain rates. The 12Z HREF
LPMM field highlights the potential for higher QPF over the
Sandhills/southern Coastal Plain and the western to northern
Piedmont. Any urban areas in these locations could be susceptible to
isolated flash flooding potential through the rest of this evening.
Otherwise, the bulk of moderate to heavy rain should largely lift
north into VA late tonight through sunrise Tuesday morning. However,
scattered shower chances will remain possible everywhere given the
proximity to the closed low and the residual highly anomalous PWAT
(150 to 175 % of normal).
We continue to see weak, brief rotation in some of the deeper
convective cells. As was mentioned this morning, given there is some
marginal effective SRH of ~100 m2s2 forecast, coupled with low LCLs,
can't rule out an isolated brief spin-up tornado through especially
this afternoon evening.
Otherwise, warm overnight lows in the lower 60s are expected.
&&
.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 325 PM Monday...
By Tuesday morning, the upper low will be over eastern Tennessee,
and this will drift into southern Ohio over the next 24 hours. The
surface pattern will be complex, but an area of moderate to heavy
rain should be approaching the eastern counties around sunrise.
Meanwhile, there could be a relative lull in showers across western
counties during the morning. A shortwave is expected to rotate
across North Carolina Tuesday afternoon, and this will likely
trigger another round of widespread showers and thunderstorms. Once
the shortwave moves north over Virginia Tuesday evening, the chance
of showers should come down through the nighttime hours.
While skies are going to remain mostly cloudy through the day,
models are in a bit of disagreement as to the potential for strong
to severe storms during the afternoon. Point soundings from the 12Z
NAM show relatively weak shear and minimal instability due to warmer
temperatures between 700-925 mb, while point soundings from the 12Z
GFS show upward of 1000 J/kg and modest unidirectional shear. The
plan view on the 09Z SREF shows the highest probabilities of
instability/shear across southeastern counties. The 12Z HREF also
shows some updraft helicity swaths, indicative of rotating storms,
primarily to the east of US-1. Although the forecast area is not
currently in a SPC convective risk category for Tuesday, cannot rule
out some isolated stronger storms.
In addition, the heavier rainfall across the forecast area should
shift a little bit farther to the east on Tuesday. The current flood
watch for the entire forecast area goes through Tuesday morning, but
have made the decision to expand the watch temporally across the
east through Tuesday night where the rain rates could be higher with
the potential of strong to severe storms.
Tuesday should be a little warmer than today, with highs mostly in
the mid to upper 70s. Lows will generally be in the low to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 400 PM Monday...
The mid-level cyclone will weaken further and likely turn into an
open wave over the OH Valley and Upper Great Lakes on Wednesday as
it slowly drifts further north. The attendant trough will move
across central NC late Wednesday, with moisture flux on the east
side still resulting in PW values around 1.5 inches. At the surface,
despite the occluded low and associated fronts moving to our north
by this point, and overall modest forcing for ascent, the
combination of cooling temperatures aloft from the mid-level trough,
decent low-level moisture (surface dew points in the mid-to-upper-
60s), and some breaks of sun could still result in SBCAPE in the
1000-2000 J/kg range. Did cap POPs in the likely range given the
weak large-scale forcing and precipitation being more convective by
this point. The mid-level flow will be weak enough that no organized
severe threat is expected. Forecast highs are mid-70s to lower-80s.
Drier air from NW flow aloft should really begin to move in on
Wednesday night as the mid-level trough finally pushes to our east.
Lows should be in the upper-50s to mid-60s.
Shortwave ridging will then build to our west on Thursday and move
overhead on Thursday night, with associated height rises. Model
soundings indicate this will bring a decent capping inversion that
should limit convective development, but still can't rule out a few
isolated showers/storms as good surface heating and continued low-
level moisture will result in weak to moderate destabilization once
again. For now only have slight to low chance POPs (highest east).
High temperatures will turn above average, in the mid-to-upper-80s.
Lows Thursday night will only drop into the mid-to-upper-60s.
The first part of Friday could be dry as well as we are still under
the influence of the shortwave ridging pushing to our east, but by
late Friday and Saturday, we will experience some weak mid-level
height falls from the next closed low that moves east across the
Upper Great Lakes. A surface trough will also be in place across our
region. So precipitation chances should increase, and isolated to
scattered convection will be possible. Given strong destabilization
of 2000-3000+ J/kg of CAPE shown on both the ECMWF and GFS, along
with 40-50 kts of bulk shear, strong to severe storms will be
possible. Temperatures will also be a concern, with highs in the
upper-80s to mid-90s on Friday and Saturday. Dew points will rise to
the upper-60s and possibly lower-70s both days, so heat indices will
be a concern, especially on Friday when they are forecast to reach
the mid-90s to 100 from the Triangle to the south and east.
A cold front looks to move through the region on Saturday night,
though there is still some uncertainty on its timing and placement.
Looking aloft, the flow will turn more northwesterly as the mid-
level cyclone pushes farther east and ridging builds over the
Central US. For now expect a drying trend with only slight chance
POPs on Sunday and Monday. The best chance of any convection would
be in the south depending on where the front gets hung up. Forecast
highs decrease closer to normal both days.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1255 PM Monday...
MVFR to IFR conditions will continue over the next 24 hours as
additional rounds of moderate to heavy rain moves across central NC.
Brief drops to LIFR will be possible at any terminal with any
heavier downpour. As we pivot to the overnight period, expect
ceilings to generally trend to the IFR/LIFR range as additional
showers/isolated storms move across the area.
A brief lift to MVFR appears likely late in the 24 hr TAF period at
all sites (with KFAY possibly going VFR early Tuesday afternoon).
However, additional scattered showers and storms will be possible
through Wednesday morning (highest chances for storms would be at
KFAY/KRWI and maybe KRDU from late Tuesday morning through the
evening hours).
After 18Z Tuesday: Diurnally driven scattered showers and
thunderstorms will continue Tuesday afternoon through late week.
Early morning stratus and/or fog (IFR to LIFR) will be likely.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for NCZ007>011-024>028-
041>043-078-089.
Flood Watch through Tuesday morning for NCZ021>023-038>040-
073>077-083>086-088.
&&
SYNOPSIS...Badgett
NEAR TERM...Luchetti
SHORT TERM...Green
LONG TERM...Danco
AVIATION...Luchetti/CBL
Special weather statement, May 12, 3:52 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
452 PM EDT Mon May 12 2025
NCZ028-122115-
Edgecombe NC-
452 PM EDT Mon May 12 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EDGECOMBE COUNTY THROUGH
515 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethel, or 7 miles southeast of Tarboro, moving northwest at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tarboro, Princeville, Conetoe, Leggett, and Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3583 7741 3581 7742 3581 7745 3580 7745
3580 7747 3576 7752 3575 7753 3599 7778
3609 7754 3607 7753 3606 7754 3605 7753
3604 7753 3604 7751 3583 7737
TIME...MOT...LOC 2052Z 151DEG 20KT 3582 7749
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AS